The Clostridial Connection

Abstract & Commentary

Commentary by Alex Studemeister, MD, Infectious Disease Specialist, San Jose Medical Group, San Jose, California.

Source: Passaro DJ, et al. Wound botulism associated with black tar heroin among injection drug users. JAMA 1998; 279:859-863.

A 46-year-old male presented to a San Jose, California, hospital ED with bilateral diplopia, dysphagia, dysphonia, and weakness of his proximal arms. He had been seen in several other medical care facilities during the previous days without diagnosis. The patient regularly self-injected with black tar heroin and had been doing so for 8 years.

On examination, he had ophthalmoplegia, mild ptosis, and hypophonia with a nasal quality, as well as mild proximal weakness in both arms. Subcutaneous abscesses were present.

Because of a presumptive diagnosis of wound botulism, the California Department of Health Services was contacted immediately, and the Centers for Disease Control and Prevention (CDC) promptly provided bivalent A/B antitoxin. The antitoxin was administered within 12 hours of presentation to the ED. The patient was monitored closely in the intensive care unit, where he was given intravenous penicillin G. However, he became progressively weaker and required mechanical ventilation. His subsequent course was complicated by the development of pneumonia due to Enterobacter organisms. He was extubated after 3 weeks, but required an additional 6 weeks of physical rehabilitation because of his dysphagia and proximal upper arm weakness. He finally was discharged 64 days after admission.

Commentary

Since the 1990s, black tar heroin use among injection drug users (IDUs) has increased, especially in California. Public health officials from the California Department of Health Services have recognized epidemics of three types of Clostridium-associated diseases: wound botulism, necrotizing soft-tissue infections, and tetanus. These emerging infections and intoxications have been associated with the use of contaminated black tar heroin, an association known as “the clostridial connection”.

Wound Botulism

Wound botulism, caused by Clostridium botulinum, causes acute flaccid paralysis with cranial nerve dysfunction. Botulinum toxin blocks the release of acetylcholine by the presynaptic nerve endings of the peripheral nervous system and cranial nerves leading to muscle weakness. Patients develop descending flaccid paralysis with cranial nerve palsies, but without sensory deficits and with maintenance of a clear sensorium. Untreated, botulism can lead to respiratory paralysis and death.

The number of cases of wound botulism has risen sharply since 1994. Health officials have documented 163 cases since 1988, 156 (96%) of which occurred among IDUs. Of the 163, 142 (88%) injected heroin, and 106 (65%) of these specified the use of black tar heroin. The botulinum toxin was type A in most cases.1 A case control study identified subcutaneous infection of black tar heroin as a significant factor for wound botulism among IDUs.2

A clinician who suspects botulism should immediately call the emergency 24-hour telephone number at the Department of Public Health in his state. The state health department will contact the CDC to arrange for a clinical phone consultation and, if indicated, release of botulinum antitoxin. The CDC can be reached directly at 404-639-2206 for questions about the use of botulinum antitoxin.

Necrotizing Soft-Tissue Infections

Beginning in the mid-1990s, several California hospitals reported clusters of IDUs presenting with necrotizing soft-tissue infections. Subcutaneous injection of heroin, including black tar heroin, was common among reported cases. Wound cultures grew polymicrobial flora with C perfringens and C sordellii as the most commonly isolated clostridial species.2

Clostridial species produce cytotoxins that may cause tissue necrosis and shock. In a five-month period between 1999 and 2000, nine cases of necrotizing fasciitis caused by C sordellii were identified in Ventura County, CA. Of the eight hospitalized patients, three died with toxic shock syndrome. Older age, marked leukocytosis, and hemoconcentration significantly were associated with death.3

Tetanus

Since 1994, California has seen an increase in cases of tetanus among IDUs. As in wound botulism and necrotizing soft-tissue infections, these cases had the following factors in common: older age, subcutaneous injection of heroin or black tar heroin, and polymicrobial wound culture results. The distinguishing factors were the predominance of Hispanic patients and their lack of immunity to tetanus.1 Like botulinum, tetanospasmin also blocks the release of acetylcholine at the neuromuscular synapse, but it specifically affects inhibitory motor neurons of the spinal cord, resulting in spastic paralysis and rigidity.

Early management of tetanus includes the use of benzodiazepine to control muscle spasm, and the administration of tetanus immune globulin (TIG) and toxoid. A recent, randomized trial found evidence that intrathecal injection of TIG together with intramuscular delivery, was superior to intramuscular administration alone.4

Efforts should be made to ensure that IDUs are up-to-date for tetanus vaccination. Clinicians taking care of IDUs should keep in mind the clostridial connection, and educate IDUs about the potentially severe and often fatal consequences of skin popping of black tar heroin.

References

l. Vugia DC, et al. Wound Botulism, Tetanus, and Necrotizing Fasciitis Among Injection Drug Users in California: The Clostridial Connection. In: Scheld WM, Murray BE, Hughes JM, eds. Emerging Infections 6. Washington, DC: ASM Press;2004:111-120.

2. Passaro DJ, et al. Wound botulism associated with black tar heroin among injection drug users. JAMA 1998 279:859-863.

3. Kimura AC, et al. Outbreak of necrotizing fasciitis due to Clostridium sordellii among black-tar heroin users. Clin Infect Dis 2004;38:e87-e91.

4. Miranda-Filho, et al. Randomised controlled trial of tetanus treatment with antitetanus immunoglobulin by the intrathecal or intramuscular route. BMJ 2004;328:615.